carfentanil-causing-overdoses.jpg

Carfentanil Causing Overdoses, Deaths to Heroin Users

Angela Griffith

Category:

Cause Mapping

blog-carfentanildeaths-thumbnailOn July 15, 2016, the Hamilton County Heroin Coalition released a public health warning that carfentanil had been found in local heroin supplies. Over a three-day period in July, there were 35 overdoses and 6 fatalities as a result of carfentanil. Carfentanil is approximately 10,000 times stronger than morphine, resulting in significant slowing of breathing. Only a tiny amount is needed to cause an overdose (many have described an amount smaller than a snowflake being fatal) and it can be absorbed through the skin, leading to a significant risk to first responders. The increased presence of carfentanil is also resulting in delays at toxicology labs and requiring increased response to emergencies.

The causes that are contributing to this issue can be diagrammed in a Cause Map, a visual form of root cause analysis. A Cause Map is built by starting with an impacted goal and asking “Why” questions. Additional cause-and-effect relationships can be developed with the goal of thoroughly understanding the issue in order to find effective solutions. Solutions can be brainstormed for any cause – so larger possible solution sets can result in more effective solution combinations. Especially in complex issues like this, multiple solutions may be required to reduce the risk of an incident recurring.

In this example, the number of deaths and overdoses is significant, and is continuing to increase. In August at least 96 heroin users overdosed in one week in one county in Ohio. The overdoses resulted from taking carfentanil, which has no approved human use. Its only officially recognized use is to sedate large zoo animals (two milligrams are used to sedate a 2,000-pound African elephant). Typically, users don’t know they are taking carfentanil – it’s used to cut (or completely replace) heroin. It’s odorless and colorless in liquid form. Because of its strength, not much is needed to give heroin a boost, or stretch supply. It’s cheap, so dealers have been giving out free samples, according to the Addiction Services Council, which of course continues to feed the addiction that has users looking for heroin in the first place.

Those who overdose may have difficulty getting effective treatment. Narcan, or naloxone, is typically used for heroin overdoses, and a shot (or spray) or two normally suffices. When a user is overdosing on carfentanil, more than 6 shots or an intravenous drip may be required, and even then it might not work because the antidotes are designed for heroin, not carfentanil. Additionally, because more shots are required and the number of overdoses is increasing, first responders are running out of antidote.

First responders are at risk even with skin contact of a tiny amount of carfentanil. First responders have been instructed to avoid exposure, including not performing any field testing of drugs. Many are also carrying naloxone sprays for themselves in case of incident contact. Beyond issuing the public health warning, Hamilton County and other areas increasingly affected by carfentanil are also working to increase funding for treatment services, increase access to drug monitoring programs, and spread the word about the risk of carfentanil. As Dr. Lakshmi Sammarco, Hamilton County coroner, says: “Take this as a dire warning to all if you choose to purchase and use any forms of heroin. No one knows what other drugs may be mixed in or substituted and you may be literally gambling with your life.”

To view the impacted goals, cause-and-effect relationships and some potential solutions, click on the thumbnail above.

Improve your facilitation and investigation skills | Attend a Cause Mapping Workshop

Share This Post With A Friend

    

Similar Posts

Facilitate Better Investigations | Attend a Webinar